Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 271, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2020, 6:34 AM CDT for Emmons County, Kidder County, Logan County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2020, 6:34 AM CDT (11:34 UTC)
- Expired
- Aug 14, 2020, 7:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Emmons County, ND, Kidder County, ND, Logan County, ND
The radar
The Bismarck radar (KBIS), 73 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 6:55 AM CDT | HAIL 1.75 | 10 E Napoleon, ND | HAIL WAS ACCOMPANIED BY 50 MPH WINDS. HAIL LASTED APPROXIMATELY 25 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 12:50 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2203 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
737
WUUS53 KBIS 141134
SVRBIS
NDC029-043-047-141215-
/O.NEW.KBIS.SV.W.0271.200814T1134Z-200814T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
634 AM CDT Fri Aug 14 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southern Kidder County in south central North Dakota...
Western Logan County in southeastern North Dakota...
Northeastern Emmons County in south central North Dakota...
* Until 715 AM CDT.
* At 634 AM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Sterling to 7 miles northwest
of Napoleon to 12 miles west of Wishek, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Napoleon around 640 AM CDT.
Lake Isabel around 700 AM CDT.
Tappen around 710 AM CDT.
Other locations impacted by these severe thunderstorms include
Burnstad, Kintyre, Beaver Lake State Park, and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4654 10010 4663 10014 4664 10008 4677 10008
4690 9945 4663 9945 4628 9943 4628 9988
4627 9988 4626 10002
TIME...MOT...LOC 1134Z 257DEG 39KT 4672 10016 4659 9987 4627 9982
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN2 follow-up statements
567
WWUS53 KBIS 141150
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
650 AM CDT Fri Aug 14 2020
NDC029-141159-
/O.CAN.KBIS.SV.W.0271.000000T0000Z-200814T1215Z/
Emmons ND-
650 AM CDT Fri Aug 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMONS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central and southeastern North Dakota.
LAT...LON 4663 9991 4664 10008 4677 10008 4690 9945
4663 9945 4628 9943 4629 9948 4628 9948
4628 9992
TIME...MOT...LOC 1149Z 253DEG 44KT 4680 9985 4667 9957 4635 9959
$$
NDC043-047-141215-
/O.CON.KBIS.SV.W.0271.000000T0000Z-200814T1215Z/
Kidder ND-Logan ND-
650 AM CDT Fri Aug 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SOUTHERN KIDDER AND WESTERN LOGAN COUNTIES...
At 649 AM CDT, severe thunderstorms were located along a line
extending from 4 miles southeast of Steele to 10 miles west of
Streeter to 6 miles north of Wishek, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
southern Kidder and western Logan Counties, including the following
locations... Burnstad, Beaver Lake State Park, and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4663 9991 4664 10008 4677 10008 4690 9945
4663 9945 4628 9943 4629 9948 4628 9948
4628 9992
TIME...MOT...LOC 1149Z 253DEG 44KT 4680 9985 4667 9957 4635 9959
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN476
WWUS53 KBIS 141208
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
708 AM CDT Fri Aug 14 2020
NDC043-047-141217-
/O.EXP.KBIS.SV.W.0271.000000T0000Z-200814T1215Z/
Kidder ND-Logan ND-
708 AM CDT Fri Aug 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KIDDER AND WESTERN
LOGAN COUNTIES WILL EXPIRE AT 715 AM CDT...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire. However,
small hail and gusty winds are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central and southeastern North Dakota.
LAT...LON 4663 9991 4664 10008 4677 10008 4690 9945
4663 9945 4628 9943 4629 9948 4628 9948
4628 9992
TIME...MOT...LOC 1207Z 257DEG 39KT 4684 9958 4671 9930 4639 9932
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:31 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 14, 5:31 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 531 AM CDT Fri Aug 14 2020 .UPDATE... Issued at 528 AM CDT Fri Aug 14 2020 Updated to remove Adams and Hettinger counties from WW434. This is the western-most two counties. UPDATE Issued at 420 AM CDT Fri Aug 14 2020 There was no temperature / dewpoint depression from the Canadian border to the South Dakota line from Rolla and Rugby through Jamestown and Oakes. Fog had formed at Jamestown. Have issued a dense fog advisory for those areas in line with collaboration with NWS Grand Forks. && .MESOSCALE DISCUSSION... Issued at 400 AM CDT Fri Aug 14 2020 A potent shortwave trough continues to dig across southeast Montana and a surface trough across northwest South Dakota continues to deepen as a result. Storms continue to fire along a cold front that is ever so slowly sagging southeast across North Dakota. Current convection has diminished in strength and become more multicellular in nature compared to earlier discrete cells. This trend is expected to continue for the next few hours until the upper-level low shifts eastward into southwest ND and more robust mid/upper-level forcing interacts with a strengthening low-level jet. As thunderstorms push east of the Missouri River there should be an uptick in strength as the aforementioned features come together, elevated instability becomes more favorable and low-level flow becomes stronger and more perpendicular to convective cells. More organized bowing segments could develop as a result and the threat for damaging winds would increase accordingly. WW434 continues until 800 AM CDT from parts of southwest North Dakota, across the Missouri River Valley, and through the James River Valley. && .SHORT TERM...(Today and tonight) Issued at 400 AM CDT Fri Aug 14 2020 A large area of steady moderate rain, on the order of between one and two inches based on radar estimates, has developed north of Dickinson and was moving north-northeast. On the southern end of that rain was the thunderstorms, pushing east-northeast. Showers and thunderstorms will be across the forecast area through the morning. Pops have been significantly increased as a result. By this afternoon, with the short wave and frontal positions, will expect showers and storms to be east of a line from Minot to Bismarck. However, CAMS and even the more synoptic scale models fire scattered afternoon convection, albeit sub severe, across the northcentral part of the state. By about 5 pm the more widespread rain and storms should have cleared the eastern part of the forecast area, and the scattered convection behind it is forecast to end by about 8 pm. Clearing for Friday night with dewpoints much lower, into the 40s. Considered fog possibilities for Friday night, especially over areas that have had recent significant rains, but with that drier air working in will hold off for now and not include any mention, yet. .LONG TERM...(Saturday through Thursday) Issued at 400 AM CDT Fri Aug 14 2020 Today is our last chance of rain through Wednesday, August 19th. We are heading into another dry period of about five days with temperatures a little warmer each day through the period. Those temperatures will be back into the 90s over the southwest into the southcentral for early next week. This as the expansive ridge over the western third of the nation expands to dominate the weather pattern over the western half of the nation early next week. Toward the end of next week a series of short waves moving through Canada are forecast to flatten the aforementioned ridge. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 400 AM CDT Fri Aug 14 2020 Thunderstorms south and rain north for the first half of this forecast period. Some of the storms south will be severe, mainly east of the Missouri River and through the James River Valley until about 14/21Z. Clearing after that with VFR weather then through the rest of the forecast period, and actually for the next several days. && .BIS WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 9 AM CDT this morning for NDZ005-013- 023-025-037-048-051. && UPDATE...JPM MESOSCALE...AJ SHORT TERM...JPM LONG TERM...JPM AVIATION...JPM
Hazardous weather outlook, Aug 14, 5:35 AM CDT, 59 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 535 AM CDT Fri Aug 14 2020 NDZ001>005-009>013-017>023-025-031>033-040-041-043-044-151045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 535 AM CDT Fri Aug 14 2020 /435 AM MDT Fri Aug 14 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Rain ending later today and there could be a thunderstorm. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Call reports in to the National Weather Service at 701-223-4582 or post them to our social media pages. NDZ034-035-042-045-046-151045- Morton-Burleigh-Grant-Sioux-Emmons- 535 AM CDT Fri Aug 14 2020 /435 AM MDT Fri Aug 14 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota. .DAY ONE...Today and Tonight Scattered severe thunderstorms this Friday morning. The hazards will be large hail up to golf ball size and damaging wind gusts up to 75 mph. Very heavy rain will fall with any severe storm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Call reports in to the National Weather Service at 701-223-4582 or post them to our social media pages. NDZ036-037-047-048-050-051-151045- Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 535 AM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight Scattered severe thunderstorms this Friday morning. The hazards will be large hail up to golf ball size and damaging wind gusts up to 75 mph. Very heavy rain will fall with any severe storm. Multiple rounds of severe thunderstorms are expected across the area, so any one location could experience more than one severe storm during the course of this event. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Call reports in to the National Weather Service at 701-223-4582 or post them to our social media pages. Spotters should be prepared for the possibility of an extended activation since multiple rounds of severe thunderstorms are expected to impact the area during this event. JP Martin
In the hours before
Local storm report, Aug 14, 12:51 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1251 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM TSTM WND GST 4 SE GRIFFIN 46.19N 103.48W
08/14/2020 M64 MPH BOWMAN ND MESONET
BOWMAN NDAWN STATION REPORTED A 64 MPH WIND
GUST.
&&
AJLocal storm report, Aug 14, 1:03 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
103 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM TSTM WND GST 3 WSW BUFFALO SPRINGS 46.17N 103.30W
08/14/2020 M59 MPH BOWMAN ND AWOS
PEAK GUST AT BOWMAN AIRPORT. SUSTAINED WINDS
OF 46 MPH.
&&Local storm report, Aug 14, 1:27 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
127 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM TSTM WND GST 8 SW HAVELOCK 46.40N 102.87W
08/14/2020 E75 MPH HETTINGER ND PUBLIC
ALSO QUARTER SIZE HAIL.
&&
AJLocal storm report, Aug 14, 2:15 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
215 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM HAIL 4 N HETTINGER 46.06N 102.65W
08/14/2020 M1.00 INCH ADAMS ND PUBLIC
&&
AJLocal storm report, Aug 14, 2:49 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
249 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM HAIL HETTINGER 46.00N 102.64W
08/14/2020 M1.25 INCH ADAMS ND TRAINED SPOTTER
LOTS OF NICKEL SIZE HAIL. ONLY A FEW
HALF-DOLLARS.
&&Local storm report, Aug 14, 5:19 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
519 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM HAIL NAPOLEON 46.51N 99.76W
08/14/2020 M1.50 INCH LOGAN ND TRAINED SPOTTER
&&
AJThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 11:50 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 55 min |
| Aug 14, 12:43 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope, Stark | 62 min |
| Aug 14, 1:42 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton, Sioux | 63 min |
| Aug 14, 2:18 AM CDT | Severe Thunderstorm Warning | BIS | Adams | 42 min |
| Aug 14, 2:48 AM CDT | Severe Thunderstorm Warning | BIS | Grant | 42 min |
| Aug 14, 4:24 AM CDT | Dense Fog Advisory | BIS | Dickey, Foster, LaMoure, Pierce, Rolette, Stutsman and 1 more | 4 hr |
| Aug 14, 4:26 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 64 min |
| Aug 14, 4:41 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 64 min |
| Aug 14, 5:02 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 58 min |
| Aug 14, 5:33 AM CDT | Severe Thunderstorm Warning | BIS | Logan, Stutsman | 57 min |
| Aug 14, 5:46 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Sioux | 59 min |
| Aug 14, 6:18 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 57 min |
| Aug 14, 7:55 AM CDT | Special Weather Statement | BIS | Dickey, LaMoure, McIntosh, Stutsman | 50 min |
| Aug 14, 8:47 AM CDT | Special Weather Statement | BIS | LaMoure | 28 min |
| Aug 14, 4:24 PM CDT | Special Weather Statement | BIS | Renville | 51 min |
| Aug 14, 5:01 PM CDT | Special Weather Statement | BIS | Renville | 29 min |
| Aug 14, 5:28 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 62 min |
| Aug 14, 6:19 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 56 min |
| Aug 14, 6:34 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Ward | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.